Format

Send to

Choose Destination
Clin Toxicol (Phila). 2012 Apr;50(4):258-61. doi: 10.3109/15563650.2012.665456. Epub 2012 Mar 1.

Severe overdose of quetiapine treated successfully with extracorporeal life support.

Author information

1
Surgical Sciences, Anesthesia, Intensive Care Medicine, Blå Stråket 5, Sahlgrenska University Hospital, Gothenburg, Sweden.

Abstract

BACKGROUND:

Quetiapine is a second-generation antipsychotic drug, used mainly in the treatment of psychotic disorders. Overdose is associated with sedation, tachycardia and a prolonged QT-interval on the ECG. Cardiovascular symptoms are uncommon but in severe cases profound cardiovascular depression may occur.

OBJECTIVES:

To report a case where extracorporeal circulatory support (ECCS) was used successfully in severe quetiapine overdose.

CASE REPORT:

A 40-year-old woman was admitted to the emergency department (ED) with reduced consciousness apparently due to intoxication. She had a history of schizophrenia and was treated with 900 mg of quetiapine daily. In the ED, she presented with immeasurable low blood pressure, irregular bradycardia, hypothermia and a Glasgow Coma Scale (GCS) of 8. An immunoassay test for tricyclic antidepressive agents (TCA) was positive. Despite resuscitation with intravenous fluids, intensive vasopressor treatment and renal replacement therapy (CRRT) the patient's condition deteriorated. The patient was quickly moved to an intensive care unit where ECCS could be instituted. The patient subsequently recovered after 4 days in the ICU without any residual symptoms. Further laboratory analysis did not confirm the immunoassay finding.

CONCLUSIONS:

Severe poisoning with quetiapine may imitate tricyclic antidepressant poisoning, and drug screening methods may be falsely positive for TCA. In case of cardiovascular collapse due to quetiapine overdose, ECCS may be life saving.

PMID:
22380463
DOI:
10.3109/15563650.2012.665456
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center